What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 17, 1:16 PM PST, 7 hours 44 minutes earlier.
Area forecast discussion, Aug 17, 1:16 PM PST, 7 hours 44 minutes before
Area Forecast Discussion
National Weather Service Elko NV
216 PM PDT Mon Aug 17 2020
.SYNOPSIS...Hot temperatures will continue through the week, with
some record high temperatures likely again today and Tuesday.
Isolated mainly dry thunderstorms are possible through at least
mid week. Strong gusty winds can be expected in the vicinity of
storms. Smoke from fires to the West will lower visibility at
times, especially in northwestern Nevada.
&&
.SHORT TERM...Today through Wednesday afternoon
Western CONUS remains dominated by a strong ridge of High
Pressure. Heat Advisories and Warnings remain in effect for all
counties today through Tuesday and some record temperatures are
likely to continue through the time period. The highs for today
and Tuesday are expected to be in the low to mid 100's with lows
in the 60's and 70's. The heat will abate a little on Wednesday as
the high weakens a little over NV. It will still be hot with Heat
Advisories and Warning but over a smaller area. Highs on
Wednesday will be in the upper 90's to low 100's with lows in the
60's to 70's. Another impact from the slight retreat of the high
pressure is the strengthening of the gradient in northwest NV.
This will likely lead to breezy winds during the afternoon of
Wednesday and increased fire concern.
Moisture present in the high pressure will continue the afternoon
and evening virga and thunderstorms. Today will see this
convection mostly in northwestern NV. Tuesday should see the
convection spread over much of the silver state. The amount of
moisture still remains low overall which will keep the convection
mostly isolated in nature. The low moisture will also prevent
much or all the precipitation from reaching the ground. The
convection however will be great at producing winds which could
see strong gusty outflows propagate far from the parent storm.
Smoke from fires in western NV and CA will continue to move
across mainly northern NV. This smoke will cause hazy conditions
which will be most notable during the morning hours when it is
concentrated by inversions. The density of the haze may be
sufficient that it could lead to visibilities as low as a mile or
two in spots.
.LONG TERM...Wednesday night through next Monday. The models are
in pretty good agreement through Sunday evening, digesting a lot
of energy from a low dropping south from the Aleutians extending
multiple short wave axes, and a tropical system possibly
developing and moving north along the Baja California coast. The
timing of these axes and the further development of this tropical
system will be crucial to the precipitation influxes into the
Great Basin.
Wednesday night through Friday evening. High pressure will remain
centered southwest of the junction of AZ/NV/UT as a low pressure
system spins off the Pacific Canadian coast. Short wave
penetration into the LKN CWFA will be weak through this time
period and although the upper level pattern is consistent between
the models, mid-level moisture and QPF generation is not
consistent. However there will be enough moisture and instability
available for some dry thunderstorm activity in this hot pattern.
Afternoon and evening instability looks to be focused south of U.S. 50
and east of the Ruby Mountains. High temperatures will be in the
90s. Low temperatures will range from the mid 50s to the mid 60s.
Friday night through Monday. The models are a little off-kilter
possibly due to the introduction of energy from a tropical system.
This proposed tropical system will move north along the Baja
Peninsula to potentially yield some heavy rain to Arizona and
southern California, and some wetting rains to southern Nevada.
The models are varying in the track of this system so there is a
lot of uncertainty in how much moisture gets shoved into Nevada.
High temperatures will be in the 90s. Low temperatures range from
the mid 50s to the mid 60s.
&&
.AVIATION...Smoke will continue to periodically bring visibility
down at KWMC. Isolated thunderstorms will focus mainly west of
KEKO and north of KTPH through this evening. There will be
potential for erratic wind gusts at KWMC and KBAM as thunderstorms
develop and move in the vicinity. KEKO could be exposed to gusty
outflow winds from nearby thunderstorms. VFR conditions are
expected at KEKO KELY and KTPH.
&&
.FIRE WEATHER...Hot and dry conditions will prevail in all fire
zones through the week with strong high pressure in place in the
West. The temperatures will remain well above normal and will
approach or exceed record levels. There is definitely enough
moisture to allow for build- ups with Virga and thunderstorms.
Strong gusty outflows from storm collapses can occur in any fire
zone through the week. There will be isolated afternoon and
evening thunderstorms both today to Wednesday, mainly dry. The
ridge shifts slightly to the east on Tuesday, which should allow
storms to expand eastward a bit and with a little additional
moisture there may be a bit more coverage, though for the most
part thunderstorms look to remain mainly isolated. Another impact
from the shifting high pressure is that strong winds will return
to northwestern NV. This is creating concern for wind and RH for
fire zone 424, 437, and 438 with a Fire Weather Watch now in
effect for Wednesday.
&&
.CLIMATE...Much above normal temperatures will continue today and
through the week across all of Nevada. Hot daytime temperatures
coupled with some relatively mild overnight lows are expected and
Heat Advisories and Warnings remain in effect for all counties due
to the high risk of health related issues for those who are
sensitive to heat and/or without effective indoor cooling. Keeping
hydrated is highly recommended. This is a longer then normal
duration heat event and some record temperatures from 100 to 105
degrees will likely continue today and Tuesday. Even with a slight
cooling on Wednesday high in the 100s can still break records.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for Humboldt County-Quinn-Southeastern Humboldt County
and northern Lander County-W Elko County, N Eureka and Lander
Counties N of I80.
Heat Advisory until 11 PM PDT Tuesday for Northern Elko County-
South Central Elko County-Southern Lander County and Southern
Eureka County-White Pine County.
Excessive Heat Warning until 11 PM PDT Tuesday for Humboldt
County-Northeastern Nye County-Northern Lander County and
Northern Eureka County-Northwestern Nye County.
Heat Advisory from 11 PM Tuesday to 11 PM PDT Wednesday for
Humboldt County-Northeastern Nye County-Northern Lander County
and Northern Eureka County-Northwestern Nye County.
Excessive Heat Warning until 11 PM PDT Wednesday for
Southeastern Elko County.
Heat Advisory until 11 PM PDT Wednesday for Southwest Elko
County.
&&
99/92/92/99
In the hours before
Special weather statement, Aug 17, 5:35 PM PST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Elko NV
635 PM PDT Mon Aug 17 2020
NVZ031-038-180215-
Southwest Elko County NV-Northern Elko County NV-
635 PM PDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 715 PM
PDT...
At 634 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ryndon, moving northeast at 40 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Elko, Ryndon and Adobe Summit.
LAT...LON 4074 11591 4090 11610 4130 11585 4104 11536
TIME...MOT...LOC 0134Z 214DEG 36KT 4109 11568
92
Special weather statement, Aug 17, 5:52 PM PST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Elko NV
652 PM PDT Mon Aug 17 2020
NVZ030-031-036-038-180230-
Southwest Elko County NV-Northern Elko County NV-Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
652 PM PDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT...NORTHEASTERN
LANDER...WEST CENTRAL ELKO AND NORTHWESTERN EUREKA COUNTIES UNTIL 730
PM PDT...
At 650 PM PDT, Doppler radar was tracking strong thunderstorms with
strong outflow winds and blowing dust moving north at 15 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Elko, Winnemucca, Golconda, Midas, Ryndon, Paradise Valley,
Tuscarora, Orovada, Adobe Summit, Golconda Summit, Midas Mine, Willow
Creek Reservoir, Chimney Dam Reservoir, Winnemucca Airport, Adam
Peak, Paradise Hill Summit, Chicken Creek Summit, North Area Mine,
North Fork and South Area Mine.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4162 11783 4156 11569 4104 11536 4074 11591
4087 11765 4086 11878 4147 11882
TIME...MOT...LOC 0150Z 178DEG 13KT 4113 11733
akySpecial weather statement, Aug 17, 6:40 PM PST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Elko NV
740 PM PDT Mon Aug 17 2020
NVZ030-031-036-038-180330-
Southwest Elko County NV-Northern Elko County NV-Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
740 PM PDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR HUMBOLDT...NORTH CENTRAL LANDER
AND NORTHWESTERN ELKO COUNTIES UNTIL 830 PM PDT...
At 739 PM PDT, Doppler radar was tracking some strong thunderstorms
with strong outflow winds moving north at 25 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Winnemucca, Mountain City, Charleston, Valmy, Orovada, Golconda,
Owyhee, Kings River Valley, Jarbidge, McDermitt, Midas, Leonard Creek
Ranch, Paradise Valley, Tuscarora, Denio, Denio Summit, Midas Mine,
Willow Creek Reservoir, Sheep Creek Reservoir and Thacker Pass.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4200 11541 4117 11541 4114 11702 4064 11702
4064 11724 4054 11729 4068 11731 4069 11763
4086 11767 4086 11879 4199 11875
TIME...MOT...LOC 0239Z 181DEG 23KT 4136 11745
akySpecial weather statement, Aug 17, 7:39 PM PST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Elko NV
839 PM PDT Mon Aug 17 2020
NVZ030-180415-
Humboldt County NV-
839 PM PDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 915 PM PDT...
At 839 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Paradise Valley, moving north at 25 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
McDermitt.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4200 11702 4163 11702 4154 11731 4161 11757
4169 11780 4200 11774
TIME...MOT...LOC 0339Z 178DEG 23KT 4169 11737
akySpecial weather statement, Aug 17, 8:01 PM PST, 59 minutes before
Special Weather Statement
National Weather Service Elko NV
901 PM PDT Mon Aug 17 2020
NVZ030-180430-
Humboldt County NV-
901 PM PDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 930
PM PDT...
At 900 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Imlay, or 29 miles west of Winnemucca, moving
northeast at 30 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Winnemucca, Paradise Hill Summit and Winnemucca Airport.
LAT...LON 4086 11765 4086 11849 4134 11839 4134 11756
TIME...MOT...LOC 0400Z 192DEG 33KT 4090 11829
aky
Special weather statement, Aug 17, 8:39 PM PST, 21 minutes before
Special Weather Statement
National Weather Service Elko NV
939 PM PDT Mon Aug 17 2020
NVZ030-180515-
Humboldt County NV-
939 PM PDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 1015 PM PDT...
At 937 PM PDT, Doppler radar was tracking a strong thunderstorm with
strong outflow winds and reduced visibility in blowing dust 15 miles
west of Winnemucca, moving north at 40 mph.
Wind gusts 40 to 50 mph will be possible with this storm.
Locations impacted include...
Winnemucca, Paradise Hill Summit and Winnemucca Airport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4133 11835 4133 11750 4085 11764 4086 11851
TIME...MOT...LOC 0437Z 192DEG 34KT 4100 11803
aky